Indiana, 2013

Flooding and Hail in Indiana, June 23, 2013

June 23, 2013 · NWS IND · 11 events in 3 counties and zones

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$34,000
Crop damage
$250
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

During the morning and afternoon of the 21st, a large thunderstorm complex moved from the upper Mississippi Valley southeast into the southern Wisconsin and northern Illinois area, producing severe weather and flooding. The complex gradually weakened as it tracked into the northern Wabash Valley during the evening, producing gusty winds to the northwest of Indianapolis before it diminished. This would be the start of an active period for central Indiana, with rain and thunderstorms impacting portions of the area for the rest of the month. The region remained on the fringe of a strong ridge aloft centered over the central Plains with scattered thunderstorms developing as upper level waves tracked along the periphery of the ridge and across the Ohio Valley. The development of an upper low across the region by the end of the month continued the daily threat for rain and thunderstorms. Isolated to scattered severe thunderstorms impacted central Indiana each afternoon and evening from the 22nd through the 27th. Some of the storms moved across the same areas on the 25th and 26th, producing 2 day rainfall totals over 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 23, 1:38 PM EST, 57 minutes earlier.

Area forecast discussion, Jun 23, 1:38 PM EST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
238 PM EDT SUN JUN 23 2013

.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW.

&&

.SYNOPSIS...
ISSUED AT 234 PM EDT SUN JUN 23 2013

OCCASIONAL UPPER LEVEL WEATHER DISTURBANCES MAY AFFECT THE AREA INTO
THE MIDDLE OF WEEK. A COLD FRONT IS EXPECTED TO MOVE THROUGH AROUND
THURSDAY OR FRIDAY. IN THE WAKE OF THIS FRONT...HIGH PRESSURE WILL
BUILD INTO THE AREA BY NEXT WEEKEND.

&&

.NEAR TERM /REST OF THIS AFTERNOON AND TONIGHT/...
ISSUED AT 234 PM EDT SUN JUN 23 2013

SCATTERED CONVECTION EXPECTED TO CONTINUE FOR THE REST OF THE
AFTERNOON ASSOCIATED WITH A WEAK UPPER LOW...MODERATELY UNSTABLE AIR
MASS...AND LITTLE CAP. MOST OF THE ACTIVITY SHOULD DIMINISH AFTER
SUNSET...HOWEVER THERE IS POTENTIAL FOR ADDITIONAL CONVECTION LATER
TONIGHT AS A REMNANT MVC FROM DISSIPATING COMPLEX OVER EASTERN
IOWA/MISSOURI MOVES INTO THE AREA. FOR THAT REASON...WILL KEEP
CHANCE POPS GOING THROUGHOUT THE TONIGHT PERIOD. HEAVY RAIN IS
POSSIBLE WITH PRECIPITABLE WATERS AROUND 1.75 INCHES.

GFS MOS LOWS TONIGHT LOOK REASONABLE BASED ON LOW LEVEL THICKNESSES.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
ISSUED AT 234 PM EDT SUN JUN 23 2013

MODEL DATA SUGGEST THE LOCAL AREA WILL REMAIN ON THE PERIPHERY OF AN
UPPER RIDGE THAT WILL GRADUALLY SHIFT WESTWARD TOWARDS THE SOUTHERN
ROCKIES BY THE MIDDLE OF THE WEEK. THIS WILL GRADUALLY VEER THE
UPPER FLOW TO A MORE NORTHWEST DIRECTION WITH TIME...BUT LITTLE IN
THE WAY OF LOWERING HEIGHTS/THICKNESSES EXPECTED DURING THIS PERIOD.
AS A RESULT...THERE WILL BE A CONTINUED THREAT FOR POTENTIAL MCS
ACTIVITY INTO THE MIDDLE OF THE WEEK AS STEEPER LAPSE RATES ADVECT
INTO THE AREA. MODEL DATA SEEM TO SUGGEST THE BEST THREAT FOR
CONVECTION WILL BE ON MONDAY AND WEDNESDAY...HOWEVER CONFIDENCE IN
LOCATION AND TIMING OF THESE POTENTIAL SYSTEMS AT THIS POINT IS LOW.
FOR NOW...WILL BROADBRUSH CHANCE POPS ALL PERIODS.

BASED ON PROGGED LOW LEVEL THICKNESSES...THE GFS MOS TEMPERATURE
GUIDANCE LOOKS PRETTY GOOD...SO WILL NOT STRAY TOO MUCH FROM THEM.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...

ISSUED AT 219 PM EDT SUN JUN 23 2013

ECMWF AND GFS DEPICT A WARM AND MOIST PATTERN CONTINUING THROUGH
THE WORK WEEK BEFORE A COLD FRONT AND AREA OF HIGH PRESSURE
ARRIVES ON SATURDAY AND SUNDAY.

WEDNESDAY NIGHT THROUGH FRIDAY...A DEEP TROUGH REMAINS ALOFT AS AN
AREA OF LOW PRESSURE BEGINS TO PUSH SOUTHEAST OUT OF CANADA.
MEANWHILE A WARM AND MOIST AIR MASS WILL REMAIN IN PLACE ACROSS
THE AREA AS WARM SOUTHERLY WINDS PROVIDE HUMID GULF AIR. THUS WILL
CONTINUE CHANCES FOR TSRA THROUGH SATURDAY AS THIS PATTERN
PERSISTS. A RIDGE OF HIGH PRESSURE AND A SURFACE HIGH PRESSURE
BUILDS ACROSS THE AREA ON SATURDAY NIGHT AND SUNDAY...FINALLY
BRINGING THE PRECIP CHANCES TO AND END AS LESS HUMID AIR ARRIVES ON
NORTHERLY WINDS.

&&

.AVIATION.../DISCUSSION FOR THE 231800Z TAFS/...

ISSUED AT 1233 PM EDT SUN JUN 23 2013

MAINLY VFR THIS PERIOD...ALTHOUGH MVFR TO IFR CONDITIONS WILL BE
POSSIBLE WITH ANY TSRA THAT STRIKES A TAF SITES...AS WELL AS MVFR
FOG PRIOR TO SUNRISE ON MONDAY.

USED A PERSISTENCE TYPE FORECAST DURING THIS PERIOD AS LITTLE
CHANGE IN AIR MASS AND OVERALL WEATHER PATTERN IS EXPECTED.
FORECAST SOUNDINGS CONTINUE TO INDICATE EASILY ATTAINABLE
CONVECTIVE TEMPERATURES AND A WARM AND MOIST AIR MASS IN PLACE.
THUS WILL CONTINUE THE DAILY VCTS MENTION DURING THE PEAK HEATING
HOURS AS WELL AS MVFR DURING PEAK COOLING HOURS.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JAS
NEAR TERM...JAS
SHORT TERM...JAS
LONG TERM....PUMA
AVIATION...JP

VISIT US AT HTTP://WWW.WEATHER.GOV/IND

FOLLOW US ON TWITTER AND YOUTUBE AT:
WWW.TWITTER.COM/NWSINDIANAPOLIS
WWW.YOUTUBE.COM/NWSINDIANAPOLIS
Hazardous weather outlook, Jun 23, 3:27 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
427 AM EDT SUN JUN 23 2013

INZ021-028>031-035>049-051>057-060>065-067>072-240830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
427 AM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

OUTLOOK: CHANCE OF THUNDERSTORMS.

HAZARDS: LIGHTNING...HEAVY RAIN...GUSTY WINDS AND SMALL HAIL.

TIMING: THIS AFTERNOON AND EVENING.

DISCUSSION: A WARM AND MOIST AIRMASS REMAINS IN PLACE ACROSS
CENTRAL INDIANA. THIS MAY LEAD TO SOME SHOWERS AND THUNDERSTORMS
THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...ALTHOUGH SLOW MOVING STORMS COULD PRODUCE VERY HEAVY
RAIN AND FLOODING IN ISOLATED AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

OUTLOOK: THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL INDIANA AT
TIMES FROM MONDAY THROUGH SATURDAY. AT THIS POINT...WIDESPREAD
SEVERE STORMS ARE NOT EXPECTED. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM. WARM TEMPERATURES AND HIGH HUMIDITY COULD PRODUCE
HEAT INDEX VALUES IN THE UPPER 90S TO NEAR 100 DEGREES AT TIMES
THIS WEEK...ESPECIALLY TUESDAY AND WEDNESDAY.

DISCUSSION: A HUMID AND UNSTABLE AIRMASS WILL BE IN PLACE
THROUGHOUT THE WEEK...WITH SEVERAL CHANCES FOR SHOWERS AND
THUNDERSTORMS...AND VERY WARM CONDITIONS AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND FLOODING AS A
RESULT OF SLOW MOVING THUNDERSTORMS...AS WELL AS ANY OTHER
PHENOMENA OBSERVED WITH THE STORMS.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

NIELD

The radar

The Indianapolis radar (KIND), 11 km away, was scanning. The volume nearest the first event began at 19:36 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 flood, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Marion

When
June 23, 2:35 PM EST
Where
Marion County, 0.82 mi SSW of Flackville
Injuries
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.769, -86.184

WISH-TV reported that an Indianapolis Zoo guard was indirectly hit by lightning Sunday afternoon when a line of storms moved through the area. Around 3:35 p.m., a security guard standing near the administration building was hit by an indirect lightning strike, meaning the charge of the lightning strike made contact, not the bolt. Authorities say the guard was alert and all vital signs were good when he was transported. His injuries are not serious.

Hail, Marion

When
June 23, 2:35 PM EST to 2:37 PM EST
Where
Marion County, 0.53 mi W of Speedway
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.780, -86.260

Flood, Marion

When
June 23, 2:48 PM EST to 4:00 PM EST
Where
Marion County, 0.78 mi NNW of (Ind)indnpls Intl Ar to 0.85 mi NNW of (Ind)indnpls Intl Ar
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
39.740, -86.287

The intersection of Washington and Girls School Roads were flooded due to thunderstorm heavy rainfall.

Thunderstorm Wind, Morgan

When
June 23, 2:55 PM EST
Where
Morgan County, 0.85 mi W of Five Pts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.581, -86.336

A tree was blown down on Orchard Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 23, 3:00 PM EST
Where
Marion County, 3.77 mi NNE of Traders Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
39.928, -86.265

Damaging thunderstorm wind gusts caused eastbound lanes of Interstate 465, near Interstate 865, to become closed due to downed power lines.

Thunderstorm Wind, Boone

When
June 23, 3:05 PM EST
Where
Boone County, Eagle Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
39.950, -86.270

A tree was reported down on a house due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 23, 3:07 PM EST
Where
Marion County, 0.53 mi W of Spring Hills
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.830, -86.210

A tree was blown down at Eagle Point Apartments due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 23, 3:09 PM EST
Where
Marion County, 1.42 mi NW of Ben Davis
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.764, -86.289

A tree was blown down near the intersection of Rockville and Girls School Road due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
June 23, 3:10 PM EST
Where
Marion County, 0.79 mi N of Bridgeport
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
39.741, -86.317

Twenty to twenty five trees were reported down in the Salem Creek Housing Addition on Bridgeport Road between Washington and Morris Roads due to damaging thunderstorm wind gusts.

Thunderstorm Wind, Morgan

When
June 23, 3:10 PM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.420, -86.420

A large tree split and was blown down possibly due to damaging thunderstorm wind gusts. May have been due to lightning.

Flood, Marion

When
June 23, 3:50 PM EST to 5:00 PM EST
Where
Marion County, 0.92 mi W of Bridgeport to 1.03 mi W of Bridgeport
Cause
Heavy Rain
Property damage
$500
Crop damage
$250
Reported by
Public
Coordinates
39.732, -86.337

Flooding was reported on Ronald Reagan Parkway near Highway 40 due to thunderstorm heavy rainfall.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2013Every state in 2013This day in weather historyWarnings in Indiana, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465675, 465679, 465733, 465680, 465711, 465681, 465682, 465683, 465684, 465694, 465734.